Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Phoenix, AZ

August 9, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2005, 12:23 PM MST for Maricopa County, Arizona. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 12:23 PM MST (19:23 UTC)
Expired
Aug 9, 2005, 1:30 PM MST
In force
67 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 147 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 091925
FFWPSR
AZC013-092130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1223 PM MST TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 230 PM MST

* AT 1217 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   VERY HEAVY RAIN FROM A SEVERE THUNDERSTORM NEAR AGUILA. 
RAINFALL FROM THIS STORM HAS BEEN REPORTED OF 1.10 INCHES IN THE 
PAST HOUR. MORE RAINFALL IS EXPECTED WHICH WILL CAUSE 
WASHES...ROADS...AND LOW LYING AREAS TO FLOOD QUICKLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLADDEN AND
  AGUILA.

LAT...LON 3401 11333 3401 11282 3360 11274 3360 11333

$$

RUNYAN
1 follow-up statement
000 
WGUS75 KPSR 092000
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1258 PM MST TUE AUG 9 2005

AZC013-092130-
MARICOPA AZ-
1258 PM MST TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM MST FOR NORTHWESTERN
MARICOPA COUNTY...

AT 1252 PM MST...RAIN GUAGES ON THE UPPER GRASS WASH...SOUTHEAST OF 
AGUILA...ARE REPORTING A TWO HOUR TOTAL OF 1.38 INCHES...LOWER 
AMOUNTS ARE REPORTED IN AGUILA. NATIONAL WEATHER SERVICE DOPPLER 
RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING VERY 
HEAVY RAIN OVER THE WARNED AREA...NEAR AND TO THE SOUTHEAST OF 
AGUILA. THE SEVERE THUNDERSTORM IS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLADDEN AND
AGUILA.

LAT...LON 3401 11333 3401 11282 3360 11274 3360 11333

$$

RUNYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:06 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 9, 10:06 AM MST, 2 hours 17 minutes before
AZZ020>028-CAZ030>033-100000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1006 AM MST TUE AUG 9 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VERY MOIST MONSOONAL AIRMASS WILL CONTINUE TO COVER SOUTHEAST
CALIFORNIA...AND SOUTHWEST AND SOUTH CENTRAL ARIZONA THIS WEEK AND
WEEKEND. AS A RESULT...THE CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE...WITH THUNDERSTORM COVERAGE
AND INTENSITY VARYING FROM DAY TO DAY.

&&

.DISCUSSION...
VERY MOIST MONSOONAL AIRMASS REMAINS ENTRENCHED OVER THE REGION THIS
MORNING AS DEPICTED IN LATEST 12Z RAOB PLOTS AND SURFACE DATA.
CLOSEST TO HOME...MORNING SOUNDING AT KPSR INDICATED 850MB (700MB)
DEWPOINTS OF 17C (6C) RESULTING IN A ROBUST TOTAL PW VALUE OF 2.12
INCHES...A SLIGHT INCREASE OVER YESTERDAY.  SURFACE DEWPOINTS AROUND
THE CWA WHERE ALL IN THE 60S TO LOW 70S...PRODUCING A TROPICAL FEEL
TO THE AIRMASS. A COUPLE AREAS OF CONVECTIVE ACTIVITY WERE STILL
ONGOING...A DYING MCS OVER NORTHERN MEXICO...AND A BACKBUILDING MCS
OVER SOUTHERN NEVADA. A FEW PRECIP ECHOES WERE NOTED OVER THE
CWA...MAINLY ACROSS WRN MARICOPA COUNTY AND PORTIONS OF YUMA AND LA
PAZ COUNTIES.  CURRENT FORECAST HAS SLIGHT CHANCE POPS THIS MORNING
OVER MOST AREAS...AND THIS LOOK GOOD.

MAIN CHALLENGES IN THE SHORT TERM REVOLVE AROUND CONVECTIVE
POTENTIAL THIS AFTERNOON. UPPER AIR PLOTS SHOW THE 300-250MB
HIGH CENTERED NEAR THE AZ/NM BORDER...WITH THE 500MB HIGH CENTERED A
BIT FURTHER NORTH OVER SOUTHERN CO.  AT 500MB A WEAK INVERTED TROUGH
WAS ALSO NOTED EXTENDED FROM NEAR THE BAJA SPUR NORTHWARD THROUGH NE
AZ. NO CLEAR CUT SIGN THAT A REALLY ACTIVE DAY IS IN STORE...BUT
WEAK DIFFLUENCE ALOFT SHOULD ALLOW FOR SOME RATHER VIGOROUS STORMS
TO DEVELOP. HOWEVER...PESKY DEBRIS CLOUDINESS OVER THE AREA NOT
ALLOWING FULL INSOLATION AT THIS TIME...ALTHOUGH SOME DISSIPATION IN
CLOUDS NOTED AS OF LATE.  IF WE DO GET SUBSTANTIAL SUNSHINE AND
TEMPS ARE ALLOWED TO WARM RAPIDLY...NO DOUBT WE WILL HAVE SOME
DECENT CAPE OVER THE AREA.  MODIFIED KPSR SOUNDING FOR A MAX TEMP OF
92 AND MEAN MIXING RATIO OF 13 G/KG YIELDS A MLCAPE VALUE OF NEARLY
1500 J/KG.  THUS WE SHOULD HAVE NO TROUBLE GETTING STORMS GOING IN
THE HIGHER TERRAIN IF WE HAVE ANY SUN AT ALL. AS HAS BEEN THE CASE
THE PAST SEVERAL DAYS...STEERING FLOW WILL BE WEAK SO ANY STORMS
THAT DO FORM WILL BE SLOW MOVING AND EFFICIENT RAIN PRODUCERS. THUS
LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH POSSIBLE WET
MICROBURSTS WITH ANY TALL STORMS. TEMPS TODAY LOOK ON TRACK.

NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE UPPER HIGHS
WOBBLE OVER NM/CO. INTERESTING TO NOTE THAT THE GFS DOES BRING WHAT
APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX THROUGH THE AREA
TOMORROW. AS SUCH THE MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z
ON 11 AUG. AT THIS TIME...WILL NOT BUY INTO THIS SOLUTION AND WILL
KEEP THE STANDARD CHANCE FOR MAINLY AFTERNOON AND EARLY NIGHTTIME
SHOWERS AND THUNDERSTORMS GOING.

HAVENT HAD MUCH TIME TO LOOK AT THE EXTENDED...ALTHOUGH A SERIES OF
FAIRLY SIGNIFICANT SHORTWAVES APPEARS TO TRACK THROUGH THE REGION ON
WEDNESDAY THROUGH THE UPCOMING WEEKEND.  MORE ON THIS IN THE
AFTERNOON DISCUSSION.
&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER. SEE
TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR
MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

FOWLE/SIPPLE
Hazardous weather outlook, Aug 9, 5:45 AM MST, 6 hours 38 minutes before
ZCZC PHXHWOPSR ALL
TTAA00 KPSR DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST TUE AUG 9 2005

AZZ020>023-025>028-CAZ031>033-100700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
545 AM MST (545 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND
SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER
DESERTS.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR
THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY
RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE
AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING...

AZZ024-CAZ030-100700-
JOSHUA TREE NATIONAL PARK/JTNP/-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
545 AM MST (600 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING...

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:21 PM MSTSevere Thunderstorm WarningPSRMaricopa54 min
Aug 9, 1:59 PM MSTFlash Flood WarningPSRYuma61 min
Aug 9, 3:24 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Aug 9, 4:03 PM MSTSevere Thunderstorm WarningPSRMaricopa57 min
Aug 9, 4:04 PM MSTFlash Flood WarningPSRMaricopa, Pinal26 min
Aug 9, 4:45 PM MSTFlash Flood WarningPSRLa Paz, Maricopa45 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.